MAUDE Adverse Event Report: MICROVENTION INC. VIA MICROCATHETER; CATHETER, PERCUTANEOUS

MICROVENTION INC. VIA MICROCATHETER; CATHETER, PERCUTANEOUS
Model Number VIA-21-154-01-MVI2
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a microcatheter was attempted to be delivered into an aneurysm over a guidewire and within a catheter.The tip of the microcatheter did not have the appropriate share, was removed, and was shaped with a heat gun.The microcatheter was reinserted into the catheter, but resistance was encountered and the microcatheter was removed; the tip of the microcatheter was found to have broken off.The catheter was removed and the microcatheter tip was flushed out of it.The procedure was successfully completed with different devices.There was no injury or intervention.
 
Additional Manufacturer Narrative
A search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The device was stated to be available for return to the manufacturer for analysis.However, the device has not yet been returned.The alleged product issue could not be confirmed.If the device is received at a later date, an analysis will be performed and a supplemental report will be submitted.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Items returned for investigation: via-21 microcatheter.Items not returned for investigation: n/a.The microcatheter was returned broken at the distal tip, near the location of the marker band.The broken edge appeared melted, which is consistent with the use of the heat gun described in the reported event.Ifu review (additional information can be found in the ifu): please refer to the japanese ifu for precautions, warnings, and further information.The following is taken from the english version: warnings: steam shaping may result in improper device delivery and deployment, depending on the degree of shaping and catheter deflection during device delivery.Shaping mandrel warning: 1.Use only a steam source to shape the catheter tip.Do not use other heat sources.2.Prior to use, inspect the tip of the catheter for any damage that may have resulted from steam shaping.Do not use a catheter that has been damaged in any way.Follow steps below for using straight shaping mandrel: 3.Shape the catheter by holding the shaped portion approximately 1 inch (2.5 cm) from the steam source for approximately 30 seconds.Do not exceed 30 seconds.4.Allow catheter tip to cool in air or saline before removing the mandrel.Remove the mandrel and discard.Multiple shaping is not recommended.5.Inspect the tip for any damage that may have resulted from steam shaping.If any damage is found, do not use the catheter.The investigation of the returned via microcatheter found the distal tip broken, which is consistent with the alleged product issue.Further inspection of the broken piece of the distal tip found the edge to be melted.Based on the information provided in the event description, a heat gun was used on the catheter tip for 90 seconds, which is consistent with observed melted edge of the broken distal tip.Per the ifu, only a steam source is to be used to shape the catheter tip; furthermore, when using a steam source to shape the catheter tip, the catheter tip should only be held to the steam source for a maximum of 30 seconds.The physical evaluation of the device could not identify the exact conditions or circumstances that led to the damage, but the damage is consistent with the device being exposed to heat from non-steam sources and exposed to heat for longer than specified during tip shaping.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Udi related data quality updates only corrections made to d1, d3, d4.

Brand Name
VIA MICROCATHETER
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
MICROVENTION INC.
35 enterprise
aliso viejo CA 92656
Manufacturer Contact
terrence callahan
35 enterprise
aliso viejo, CA 92656
7142478000
MDR Report Key18071231
Report Number2032493-2023-01034
Device Sequence Number7684795
Product Code DQY
UDI-Device Identifier00842429106419
UDI-Public00842429106419
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K192135
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Model NumberVIA-21-154-01-MVI2
Device Catalogue NumberVIA-21-154-01
Device Lot Number0000266986
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2023
Supplement Date Received by Manufacturer11/17/2023
07/09/2024
Initial Report FDA Received Date11/06/2023
Supplement Report FDA Received Date12/06/2023
07/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown